Alert archive / Utah / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

May 30, 2020Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2020, 4:22 PM MDT for Cache County, Rich County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2020, 4:22 PM MDT (22:22 UTC)
Expired
May 30, 2020, 5:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
3299 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS55 KSLC 302222
SVRSLC
UTC005-033-302300-
/O.NEW.KSLC.SV.W.0006.200530T2222Z-200530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
422 PM MDT Sat May 30 2020

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cache County in northern Utah...
  Northwestern Rich County in northern Utah...

* Until 500 PM MDT

* At 421 PM MDT, a severe thunderstorm was located near Laketown,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
  Meadowville, Beaver Mountain and Lakota.

This includes the following highways...
 US Route 89 between mile markers 485 and 502.
 Utah Route 30 between mile markers 110 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4171 11125 4169 11149 4200 11157 4201 11123
      4200 11123
TIME...MOT...LOC 2221Z 209DEG 21KT 4179 11137 

HAIL...<.75IN
WIND...60MPH
 
$$

MPS
2 follow-up statements
374 
WWUS55 KSLC 302234
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Sat May 30 2020

UTC005-033-302300-
/O.CON.KSLC.SV.W.0006.000000T0000Z-200530T2300Z/
Cache UT-Rich UT-
434 PM MDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN CACHE AND NORTHWESTERN RICH COUNTIES...

At 433 PM MDT, a severe thunderstorm was located over Laketown,
moving north at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Laketown, Garden City, Bear Lake, Meadowville and Lakota.

This includes the following highways...
 US Route 89 between mile markers 490 and 502.
 Utah Route 30 between mile markers 110 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4176 11125 4177 11145 4200 11151 4201 11123
      4200 11123
TIME...MOT...LOC 2233Z 202DEG 20KT 4186 11134 

HAIL...<.75IN
WIND...60MPH
 
$$

MPS
933 
WWUS55 KSLC 302259
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
459 PM MDT Sat May 30 2020

UTC005-033-302309-
/O.EXP.KSLC.SV.W.0006.000000T0000Z-200530T2300Z/
Cache UT-Rich UT-
459 PM MDT Sat May 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CACHE AND
NORTHWESTERN RICH COUNTIES WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4176 11125 4177 11145 4200 11151 4201 11123
      4200 11123
TIME...MOT...LOC 2259Z 209DEG 21KT 4199 11125 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:12 PM MDT, 10 minutes earlier.

Area forecast discussion, May 30, 4:12 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 PM MDT Sat May 30 2020

.SYNOPSIS...A moist southerly flow aloft over the eastern two-
thirds of Utah and southwest Wyoming will fuel showers and
thunderstorms through this evening. Drier air to the west will
spread across area beginning Sunday. Warm temperatures and dry
conditions will persist through early in the upcoming week.

&&

.SHORT TERM (Through 12Z Tuesday)...The high amplitude ridge along
the spine of the Rockies with the upstream trough lifting north-
northeast through California/western Nevada has left the Great
Basin under a strong southerly flow aloft this afternoon.

Scattered showers and thunderstorms have formed along the boundary
between the narrow tongue of dry air aloft across extreme western
Utah and the moist air mass across the eastern two-thirds of the
state. This convection has increased rapidly as the air mass
destabilized at peak heating with some dynamic support from the
trough to the west over Nevada. Strong convection is becoming
increasingly common, with strong wind gusts the main issue with
these showers/thunderstorms. Suspect that convection will remain
active along the moisture discontinuity through early evening,
then gradual dissipate with the loss of daytime heating.

Drier air pooled across southern/central Nevada this afternoon
will spread east across Utah later tonight as the trough over
Nevada lifts north-northeast toward the northern Rockies. A
substantially drier air mass will cover much of the state by
Sunday evening, with this dry air remaining in place in early next
week. Temperatures will cool a bit on Sunday, though remaining
well above normal Sunday and continuing that way into early in
the upcoming week.

.LONG TERM (After 12z Tuesday)...To begin the period a near cutoff
low will be orienting off the SoCal coast, with a more progressive
belt of westerlies extending inland from the PacNW and across the
northern Rockies region. The col between the two is expected to set
up over NorCal, but modest convergence looks to set up downstream
over southern Idaho and northern Utah through midweek. Not much to
note regarding sensible weather with this, outside of a slight
chance of mountain based convection and temps roughly 10 degrees
above seasonal norms.

The primary focus of the period keys in on Friday when the
aforementioned cut off begins to absorb back into the mean flow
while lifting northeast across the eastern Great Basin region.
Ensemble clusters do have a bit of spread regarding timing and
amplitude of this feature as it lifts, but the big picture of
increasingly active weather during the day and into the overnight
hours remains. Modest cooling for Saturday remains possible as well
depending on model of choice, but this will largely revolve around
whether the deeper amplitude solutions win out or not.

&&

.AVIATION...A continuation of showers and storms in the vicinity of
the terminal will be maintained through roughly 02-03z this evening.
Elevated potential for gusty outflow will be the primary impact
through that time, with periodic wind gusts of 40-50mph at times
possible. After 03z these showers/storms should lift largely to the
north while dissipating for the overnight hours.

&&

.FIRE WEATHER...Strong high pressure just to the east of Utah and low
pressure moving north through the western Great Basin has produced
gusty southerly winds across much of western and southern Utah this
afternoon. Winds will remain elevated through this evening.

A substantial moisture plume generally east of the I-15 corridor will
produce scattered showers and thunderstorms through the evening hours.
Gusty and erratic winds will accompany the showers and storms early
this evening, with isolated wetting rains developing later in the
evening with some of the stronger showers and storms.

Drier air currently over Nevada will spread east across much of Utah
beginning later tonight and continuing through Sunday. Gusty southwest
winds and low humidity across east-central Utah will produce critical
fire weather conditions at the lower elevations Sunday afternoon and
early evening. Dry conditions and above normal temperatures will
continue into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT Sunday for UTZ492-495-497-498.

     Wind Advisory until 9 PM MDT this evening for UTZ005-015-016.

     Red Flag Warning from noon to 8 PM MDT Sunday for UTZ489.

WY...None.
&&

CONGER/MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 30, 5:40 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
540 AM MDT Sat May 30 2020

UTZ001>016-019>021-517-518-WYZ021-311300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
540 AM MDT Sat May 30 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Southwesterly winds will increase today, with gusts 40 to 50 mph
expected this afternoon and evening across much of western Utah.

Strong winds will also support critical fire weather conditions
today, especially when combined with low humidities and dry fuels
across portions of southern and central Utah.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will continue Sunday and
potentially into Monday for portions of central and southern Utah
due to gusty winds, low humidities, and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 30, 3:20 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
320 PM MDT Sat May 30 2020

UTZ020-518-302145-
Southern Utah Mountains UT-South Central Utah UT-
320 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 345 PM MDT...

At 320 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles south of Bryce Canyon National Park, or
35 miles northeast of Kanab...moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Red Canyon, Bryce Canyon National Park, Tropic, Hillsdale and Rubys
Inn.

This includes the following highways...
 US Route 89 between mile markers 119 and 125.
 Utah Route 12 between mile markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3741 11215 3741 11236 3776 11243 3777 11204
TIME...MOT...LOC 2120Z 178DEG 26KT 3750 11226

MPS
Local storm report, May 30, 3:34 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     HILL AFB                41.12N 111.97W
05/30/2020  M68 MPH          DAVIS              UT   AWOS

            AWOS STATION KHIF HILL AFB OGDEN.

0235 PM     TSTM WND GST     6 NE LAKE PT            40.73N 112.20W
05/30/2020  M60 MPH          SALT LAKE          UT   MESONET

            MESONET STATION KCC02 5.6 NE LAKE PT
            (KENNECOTT).

0320 PM     TSTM WND GST     3 S AMERICAN FORK       40.34N 111.80W
05/30/2020  M59 MPH          UTAH               UT   MESONET

            MESONET STATION AMFKM 3.1 S AMERICAN FORK
            (UUNET).

0310 PM     TSTM WND GST     4 WSW LEHI              40.37N 111.92W
05/30/2020  M59 MPH          UTAH               UT   MESONET

            MESONET STATION UTPCR 3.8 SW LEHI (UTAH
            DOT).

&&
Special weather statement, May 30, 3:55 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
355 PM MDT Sat May 30 2020

UTZ007-302230-
Wasatch Mountains I-80 North UT-
355 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICH COUNTY
INCLUDING BEAR LAKE UNTIL 430 PM MDT...

At 355 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Laketown...moving north at 30 mph.

This storm will be capable of producing winds of 50 mph or greater on
Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Bear Lake can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&

LAT...LON 4175 11121 4178 11144 4200 11141 4201 11125
      4200 11111 4200 11110
TIME...MOT...LOC 2155Z 191DEG 25KT 4184 11131

MPS
Local storm report, May 30, 4:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     3 NE FILLMORE           39.00N 112.30W
05/30/2020  M59 MPH          MILLARD            UT   MESONET

            UDOT SITE UTCIR

&&

DVC
Special weather statement, May 30, 4:04 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
404 PM MDT Sat May 30 2020

UTZ015-517-302300-
Central and Southwest Mountains UT-West Central Utah UT-
404 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLARD AND CENTRAL
JUAB COUNTIES UNTIL 500 PM MDT...

At 402 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms across northern Millard and central
Juab counties...moving north at 30 mph. The strongest storm was
located 10 miles southwest of Scipio.

Microbust wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Delta, Hinckley, Oak City, Leamington, Lynndyl, Abraham, Little
Sahara State Park, Mc Cornick, Sutherland, Sugarville and Greenwood.

This includes the following highways...
 US Route 6 between mile markers 55 and 119.
 US Route 50 between mile markers 90 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3912 11226 3912 11323 3990 11326 3989 11268
      3988 11238 3970 11223
TIME...MOT...LOC 2202Z 191DEG 26KT 3919 11225

MPS
Local storm report, May 30, 4:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 NE FILLMORE           39.00N 112.30W
05/30/2020  M68 MPH          MILLARD            UT   MESONET

            UDOT SITE UTCIR

&&

DVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:53 PM MDTSpecial Weather StatementSLCIron37 min
May 30, 3:08 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah37 min
May 30, 3:12 PM MDTSevere Thunderstorm WarningSLCTooele33 min
May 30, 3:17 PM MDTSpecial Weather StatementSLCDavis43 min
May 30, 3:20 PM MDTSpecial Weather StatementSLCKane25 min
May 30, 3:35 PM MDTSevere Thunderstorm WarningSLCMillard25 min
May 30, 3:44 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber61 min
May 30, 3:55 PM MDTSpecial Weather StatementSLCRich35 min
May 30, 4:04 PM MDTSpecial Weather StatementSLCJuab56 min
May 30, 4:27 PM MDTSpecial Weather StatementSLCCache48 min
May 30, 4:37 PM MDTSpecial Weather StatementSLCMorgan38 min
May 30, 4:50 PM MDTSpecial Weather StatementSLCTooele40 min
May 30, 5:06 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele, Utah24 min
May 30, 5:09 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele51 min
May 30, 5:10 PM MDTSpecial Weather StatementSLCUtah35 min
May 30, 5:13 PM MDTSevere Thunderstorm WarningSLCRich32 min
May 30, 5:22 PM MDTSpecial Weather StatementSLCSanpete38 min
May 30, 5:29 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele31 min
May 30, 5:43 PM MDTSevere Thunderstorm WarningSLCBox Elder62 min
May 30, 5:49 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele56 min
May 30, 5:51 PM MDTSpecial Weather StatementSLCRich39 min
May 30, 5:56 PM MDTSpecial Weather StatementSLCWasatch34 min

Nearby

Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.